Alert archive / Pennsylvania / Special Weather Statements in 2009
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 29, 2009, 3:21 PM EDT for Fulton County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 29, 2009, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
County Fulton County, PA
The radar
The Sterling radar (KLWX), 101 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KCTP 291921
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED JUL 29 2009
PAZ034>036-292000-
BEDFORD PA-FRANKLIN PA-FULTON PA-
321 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTH CENTRAL BEDFORD
AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LINEBURG...
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BARNES GAP AROUND 330 PM...LOCUST GROVE
AROUND 340 PM...COVE MILLS AROUND 350 PM AND NEEDMORE AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 175 AND 181...I-70 BETWEEN
MILE MARKERS 153 AND 170.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.
LAT...LON 3972 7796 3972 7851 4011 7796 3974 7778
3971 7788
$$
EXPERIMENTAL
FORECASTER: DANGELOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:05 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 11:05 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1105 AM EDT WED JUL 29 2009 .SYNOPSIS... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL PENNSYLVANIA TODAY AHEAD OF AN ELONGATED FRONTAL SYSTEM. THE COLD FRONT WILL PUSH EASTWARD THROUGH THE STATE TONIGHT. WEAK HIGH PRESSURE WILL BRIEFLY MOVE INTO THE AREA BEHIND THE FRONT...PROVIDING A MAINLY DRY DAY ON THURSDAY. ANOTHER FRONT WILL BRING INCREASING CHANCES FOR RAIN TOMORROW NIGHT INTO FRIDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... RAIN WILL COVER THE NWRN HALF OF THE REGION THIS AFTERNOON. SOME CLEARING IS POSSIBLE IN THE EXTREME NW AND SE OF HARRISBURG. BUT...IN GENERAL...THE CLOUDS AND RAIN WILL KEEP INSTABILITY DOWN AS TEMPS STAY COOL. MOISTURE WILL BE HIGH AS PWATS NEAR 2 INCHES...BUT TAPPING THIS MOISTURE WITH DEEP CONVECTION WILL BE TOUGH OTHER THAN IN THE SE CORNER OF THE REGION. SPC SLIGHT RISK CONTINUES FOR LATE THIS AFTN AND THIS EVENING. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/... HOWEVER...WEAKLY CAPPED BLYR AND INCREASING LG SCALE FORCING SHOULD PROMOTE DIURNAL ENHANCEMENT TO TSTORM ACTIVITY ALONG/EAST OF LEE SFC TROUGH TO THE SE OF HARRISBURG -- WHERE SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT CAPE/SHEAR AND LOW LEVEL HELICITY. RAFL MAY BE LOCALLY HEAVY...BUT NOT WIDESPREAD ENOUGH FOR FFA JUST YET. STORMS THIS EVE WILL HAVE SOME PRETTY FAST MOTION TO THEM - LWX STORM MOTION FROM 12Z SOUNDING IS 220 AT 30KT. ACTIVITY SHOULD MOVE QUICKLY TO THE NE AND BE MOSTLY OUT OF THE REGION BY 8 PM...BUT ISLOD SHRA AND TSRA WILL TRY TO REDEVELOP ALONG THE SFC FRONT WHICH WILL WASH OUT AS IT MOVES THROUGH THE AREA BETWEEN 8 PM AND 2 AM THUR. OTHERWISE...MOST OF THE AREA SHOULD BE DRY AFTER MIDNIGHT. && .LONG TERM /THURSDAY THROUGH TUESDAY/... A BRIEF RESPITE APPEARS IN STORE FOR THURSDAY BETWEEN SYSTEMS... BUT PERSISTENT AND FAIRLY MOIST SW FLOW ALOFT WILL CONTINUE. WARM FRONTAL BOUNDARY DEVELOPS AND MOVES INTO THE OHIO VALLEY THU NIGHT...BRINGING START OF ANOTHER WETTER PERIOD. COOL FRONT THEN FOLLOWS DURING THE DAY ON FRI INTO FRI NIGHT PUSHING ANOTHER ROUND OF SCT/NUM SHOWERS/TSTORMS THROUGH CENTRAL PA. ANOTHER QUIETER PERIOD SAT INTO SUN...BUT TAIL END OF OLD COOL FRONTAL BOUNDARY RETURNS AS A WARM FRONT BY MON...BRINGING MENTION OF CHC/SCT SHOWERS AND TSTORMS. THEN LINGERING BOUNDARIES TO THE NORTH AND SOUTH ON TUES LEAVE A GOOD DEAL OF UNCERTAINTY...SO KEPT MENTION OF LOW POPS /NEAR CLIMO/ FOR MIDWEEK. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... MVFR/IFR BR/HZ IMPACTING MOST TERMINALS EARLY THIS MORNING. XPC MVFR VSBYS TO CONT THROUGH THE AFT...WITH CIGS DETERIORATING TO MVFR/IFR. NMRS SHOWERS WILL MOVE NORTHEAST ACROSS THE REGION TDY WITH SOME ISOLD TSRA ALSO POSSIBLE...MAINLY OVER THE SERN AIRFIELDS INVCTY OF MDT. PRECIP WILL TAPER OFF FROM WEST TO EAST EARLY TONIGHT...BUT MVFR/IFR CIGS AND VSBYS LKLY TO PERSIST THROUGH THE EARLY MORNING GIVEN PLENTY OF RESIDUAL BLYR MSTR. DIFFUSE FNTL BNDRY WILL TRAVERSE THE AREA LATE TONIGHT...BCMG NEARLY STNRY OR MOVG SLIGHTLY NWD ALONG THE MASON DIXON LINE THUR/THUR NGT. WAVE OF LOW PRES WILL ACCOMPANY THE FNT SEWD TWD THE MID ATLC COAST BY EARLY SAT. OUTLOOK... THUR...MAINLY VFR. ISOLD AFT SHRA/TSRA PSBL. FRI...MVFR IN NMRS SHRA/TSRA. SAT-SUN...MAINLY VFR. && .CLIMATE... JULY HAS CERTAINLY BEEN COOLER THAN NORMAL. TAKING A LOOK AT THE CLIMATE STATS SO FAR THIS MONTH FOR HARRISBURG AND WILLIAMSPORT... WILLIAMSPORT IS CURRENTLY RUNNING -2.5 DEGREES BELOW NORMAL FOR THE MONTH...WITH AN AVG TEMP OF 69.8F. ONLY 5 DAYS THIS MONTH HAVE BEEN ABOVE NORMAL. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH (WITH 1960 AND 1956) AS THE 4TH COLDEST JULY ON RECORD. HARRISBURG IS CURRENTLY RUNNING -3.2 DEGREES BELOW NORMAL FOR THE MONTH...WITH AN AVG TEMP OF 72.6F. ONLY 4 DAYS THIS MONTH HAVE BEEN ABOVE NORMAL...3 OF WHICH BEING THE LAST THREE DAYS /JULY 26-28TH/. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH (WITH 1950 AND 1890) AS THE 6TH COLDEST JULY ON RECORD. WITH ONLY 3 DAYS LEFT IN THE MONTH...JULY 2009 WILL LIKELY GO DOWN AS ONE OF THE TOP TEN COLDEST ON RECORD AT BOTH WILLIAMSPORT AND HARRISBURG. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DANGELO SHORT TERM...DANGELO/STEINBUGL LONG TERM...DEVOIR/RXR AVIATION...DANGELO/STEINBUGL CLIMATE...
Hazardous weather outlook, Jul 29, 2:59 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 AM EDT WED JUL 29 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 300700- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 259 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-056>059-063>066-300700- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 259 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ALONG WITH THE RISK OF LOCALIZED FLOODING FROM HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 12:05 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 29 2009
PAZ058-291630-
SCHUYLKILL PA-
1205 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLKILL
COUNTY...
AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
TAMAQUA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TAMAQUA AROUND 1210 PM AND COALDALE AROUND
1215 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
309.
LAT...LON 4065 7596 4074 7609 4087 7595 4087 7594
4083 7591 4076 7579 4075 7577 4073 7577
EXPERIMENTAL
FORECASTER: DANGELOSpecial weather statement, Jul 29, 2:05 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT WED JUL 29 2009
PAZ052-058-291845-
NORTHUMBERLAND PA-SCHUYLKILL PA-
205 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND AND WEST
CENTRAL SCHUYLKILL COUNTIES...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF SELINSGROVE...MOVING EAST-NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR REBUCK AROUND 210 PM...LECK KILL AROUND 225
PM...FARNSWORTH AROUND 230 PM...SHAMOKIN AROUND 235 PM AND KULPMONT
AROUND 245 PM.
THIS WILL IMPACT STATE ROAD 61.
LAT...LON 4066 7670 4066 7675 4065 7676 4064 7679
4065 7680 4063 7681 4062 7683 4071 7686
4092 7669 4075 7635
EXPERIMENTAL
FORECASTER: DANGELOSpecial weather statement, Jul 29, 2:44 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 244 PM EDT WED JUL 29 2009 PAZ056-057-291915- DAUPHIN PA-PERRY PA- 244 PM EDT WED JUL 29 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY AND NORTHERN DAUPHIN COUNTIES... AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF DUNCANNON...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR HALIFAX AROUND 250 PM...MILLERSBURG AROUND 300 PM...ELIZABETHVILLE AROUND 310 PM AND LYKENS AROUND 315 PM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE 209...ROUTE 322/22. LAT...LON 4042 7709 4061 7694 4058 7661 4031 7699 EXPERIMENTAL FORECASTER: DANGELO
Local storm report, Jul 29, 2:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD SHAMOKIN 40.79N 76.55W
07/29/2009 NORTHUMBERLAND PA PUBLIC
FUNNEL SIGHTED IN COAL TWP BY PUBLIC
&&
MMDSpecial weather statement, Jul 29, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED JUL 29 2009
PAZ034>036-292000-
BEDFORD PA-FRANKLIN PA-FULTON PA-
321 PM EDT WED JUL 29 2009
...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTH CENTRAL BEDFORD
AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LINEBURG...
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BARNES GAP AROUND 330 PM...LOCUST GROVE
AROUND 340 PM...COVE MILLS AROUND 350 PM AND NEEDMORE AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 175 AND 181...I-70 BETWEEN
MILE MARKERS 153 AND 170.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.
LAT...LON 3972 7796 3972 7851 4011 7796 3974 7778
3971 7788
EXPERIMENTAL
FORECASTER: DANGELOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:05 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
| Jul 29, 2:05 PM EDT | Special Weather Statement | CTP | Northumberland | 40 min |
| Jul 29, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 45 min |
| Jul 29, 2:44 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Jul 29, 3:03 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 27 min |
| Jul 29, 4:01 PM EDT | Special Weather Statement | CTP | Fulton | 44 min |
| Jul 29, 4:24 PM EDT | Special Weather Statement | CTP | Lancaster | 51 min |
| Jul 29, 4:37 PM EDT | Special Weather Statement | CTP | Franklin | 68 min |
| Jul 29, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 53 min |
| Jul 29, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 14 min |
| Jul 29, 5:28 PM EDT | Special Weather Statement | CTP | Franklin | 17 min |
| Jul 29, 5:38 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| Jul 29, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 59 min |
| Jul 29, 7:11 PM EDT | Special Weather Statement | CTP | Schuylkill | 79 min |
| Jul 29, 7:23 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 97 min |
Nearby
Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.